×

zbMATH — the first resource for mathematics

Nilpotence and descent in equivariant stable homotopy theory. (English) Zbl 1420.55024
This is a deep paper that unifies and extends many strands of previous research.
There are three parts. The first one develops the concepts of nilpotence, torsion and completeness in the general setting of a stable monoidal \(\infty\)-category. The following is the key notion. Suppose \(A\) is an algebra object in a monoidal \(\infty\)-category \(\mathcal{C}\). An object \(M\) of \(\mathcal{C}\) is \(A\)-nilpotent if it belongs to the thick \(\otimes\)-ideal of \(\mathcal{C}\) generated by \(A\). Roughly speaking, this means that \(M\) is equivalent to a finite homotopy colimit of free \(A\)-modules, or is a retract of such a colimit. Several characterizations of nilpotent objects are given. There is a corresponding discussion of torsion objects and complete objects.
In the second part, the authors specialize to an important example in equivariant stable homotopy. Let \(G\) be a finite group, and \(\mathcal{F}\) be a family of subgroups of \(G\) (recall that a family is a set of subgroups closed under conjugation and passing to smaller subgroups). Let \(S^0_G\) be the \(G\)-equivariant sphere spectrum. The following product is an algebra object in the category of \(G\)-spectra: \[ \prod_{H\in\mathcal{F}}F(G/H_+,S^0_G). \] The authors say that a \(G\)-spectrum \(M\) is \(\mathcal{F}\)-nilpotent if it is nilpotent over this ring spectrum. They explore general properties of this notion. One of their main theorems says that a \(G\)-equivariant ring spectrum \(\mathcal{R}\) is \(\mathcal{F}\)-nilpotent if and only if the geometric fixed points \(\Phi^H\mathcal{R}\) are contractible for all \(H\in \mathcal{F}\). The authors focus mostly on general theory, but this notion of nilpotence has many applications, some of which are developed in the sequel papers [A. Mathew et al., Geom. Topol. 23, No. 2, 541–636 (2019; Zbl 1422.19001)] and [D. Clausen et al., “Descent in algebraic \(K\)-theory and a conjecture of Ausoni-Rognes”, Preprint, arXiv:1606.03328].
The third and final part concerns the structure of categories of modules over certain equivariant ring spectra for compact Lie groups, with special focus on connected Lie groups. Numerous applications are given, for example to nilpotence and to equivariant \(K\)-theory. To give a flavour of this part, we quote one sample result. Let \(U(n)\) be the unitary group.
Theorem: Let \(\mathcal{R}\) be an even-periodic \(E_\infty\)-ring. There is an equivalence of symmetric monoidal \(\infty\)-categories between \(U(n)\)-equivariant \(\mathcal{R}\)-modules and complete modules over the non-equivariant spectrum \(F(BU(n)_+,\mathcal{R})\). Here completion is taken with respect to the augmentation ideal.
One can interpret this result as a kind of topological Koszul duality between the ring spectra \(\mathcal{R}\wedge U(n)_+\) (\(\mathcal{R}\)-chains on \(U(n)\)) and \(F(BU(n)_+,\mathcal{R})\) (\(\mathcal{R}\)-cochains on \(BU(n)\)). It generalizes results of J. P. C. Greenlees and B. E. Shipley on rational equivariant homotopy theory [Math. Z. 269, No. 1–2, 373–400 (2011; Zbl 1230.55008)].

MSC:
55P91 Equivariant homotopy theory in algebraic topology
55P42 Stable homotopy theory, spectra
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Adams, J. F., Prerequisites (on equivariant stable homotopy) for Carlsson’s lecture, (Algebraic Topology, Aarhus 1982, Aarhus, 1982, Lecture Notes in Math., vol. 1051, (1984), Springer Berlin), 483-532
[2] Ando, M.; Blumberg, A. J.; Gepner, D.; Hopkins, M. J.; Rezk, C., An ∞-categorical approach to R-line bundles, R-module thom spectra, and twisted R-homology, J. Topol., 7, 3, 869-893, (2014) · Zbl 1312.55011
[3] Atiyah, M. F., Bott periodicity and the index of elliptic operators, Quart. J. Math. Oxford Ser. (2), 19, 113-140, (1968) · Zbl 0159.53501
[4] Atiyah, M. F.; Segal, G. B., Equivariant K-theory and completion, J. Differential Geom., 3, 1-18, (1969) · Zbl 0215.24403
[5] Atiyah, M. F.; Singer, I. M., The index of elliptic operators. I, Ann. of Math. (2), 87, 484-530, (1968) · Zbl 0164.24001
[6] Avramov, L. L.; Buchweitz, R.-O.; Iyengar, S. B.; Miller, C., Homology of perfect complexes, Adv. Math., 223, 5, 1731-1781, (2010) · Zbl 1186.13006
[7] Balmer, P., Separable extensions in tt-geometry and generalized Quillen stratification, Ann. Sci. Éc. Norm. Supér., (2014), in press, available at:
[8] Balmer, P., Stacks of group representations, J. Eur. Math. Soc. (JEMS), 17, 1, 189-228, (2015) · Zbl 1351.20004
[9] Balmer, P.; Dell’Ambrogio, I.; Sanders, B., Restriction to subgroups as étale extensions, in topology, KK-theory and geometry, (2014), Available at:
[10] Barthel, T.; Heard, D.; Valenzuela, G., Local duality in algebra and topology, (2015), arXiv preprint
[11] Barwick, C., Spectral MacKey functors and equivariant algebraic K-theory, (2014), Available at:
[12] Bauer, T., Convergence of the Eilenberg-Moore spectral sequence for generalized cohomology theories, (2008), Available at:
[13] Bojanowska, A., The spectrum of equivariant K-theory, Math. Z., 183, 1, 1-19, (1983) · Zbl 0491.57017
[14] Bojanowska, A., Finite cyclic subgroups determine the spectrum of the equivariant K-theory, Proc. Amer. Math. Soc., 113, 1, 245-249, (1991) · Zbl 0725.55004
[15] Bojanowska, A.; Jackowski, S., A spectral sequence convergent to equivariant K-theory, (Topology Symposium, Siegen 1979, Proc. Sympos., Univ. Siegen, Siegen, 1979, Lecture Notes in Math., vol. 788, (1980), Springer Berlin), 245-256
[16] Borel, A., Sur la cohomologie des espaces fibrés principaux et des espaces homogènes de groupes de Lie compacts, Ann. of Math. (2), 57, 115-207, (1953) · Zbl 0052.40001
[17] Borel, A., Sous-groupes commutatifs et torsion des groupes de Lie compacts connexes, Tohoku Math. J., 2, 13, 216-240, (1961) · Zbl 0109.26101
[18] Bousfield, A. K., The localization of spectra with respect to homology, Topology, 18, 4, 257-281, (1979) · Zbl 0417.55007
[19] Carlson, J. F., Cohomology and induction from elementary abelian subgroups, Q. J. Math., 51, 2, 169-181, (2000) · Zbl 0959.20012
[20] Carlsson, G., Equivariant stable homotopy and Segal’s Burnside ring conjecture, Ann. of Math. (2), 120, 2, 189-224, (1984) · Zbl 0586.55008
[21] Christensen, J. D., Ideals in triangulated categories: phantoms, ghosts and skeleta, Adv. Math., 136, 2, 284-339, (1998) · Zbl 0928.55010
[22] Clausen, D.; Mathew, A.; Noel, J.; Naumann, N., Descent in algebraic K-theory and a conjecture of ausoni-rognes, (2016), Available at:
[23] Costenoble, S. R., The equivariant conner-floyd isomorphism, Trans. Amer. Math. Soc., 304, 2, 801-818, (1987) · Zbl 0641.55005
[24] Dwyer, W. G., Strong convergence of the Eilenberg-Moore spectral sequence, Topology, 13, 255-265, (1974) · Zbl 0303.55012
[25] Dwyer, W. G., Exotic convergence of the Eilenberg-Moore spectral sequence, Illinois J. Math., 19, 4, 607-617, (1975) · Zbl 0328.55014
[26] Dwyer, W. G.; Greenlees, J. P.C., Complete modules and torsion modules, Amer. J. Math., 124, 1, 199-220, (2002) · Zbl 1017.18008
[27] Fausk, H.; Hu, P.; May, J. P., Isomorphisms between left and right adjoints, Theory Appl. Categ., 11, 4, 107-131, (2003) · Zbl 1042.18008
[28] Gepner, D.; Haugseng, R., Enriched ∞-categories via non-symmetric ∞-operads, Adv. Math., 279, 575-716, (2015) · Zbl 1342.18009
[29] Greenlees, J. P.C., Tate cohomology in axiomatic stable homotopy theory, (Cohomological Methods in Homotopy Theory, Bellaterra, 1998, Progr. Math., vol. 196, (2001), Birkhäuser Basel), 149-176 · Zbl 1002.55005
[30] Greenlees, J. P.C.; May, J. P., Completions of G-spectra at ideals of the Burnside ring, (Adams Memorial Symposium on Algebraic Topology, 2, Manchester, 1990, London Math. Soc. Lecture Note Ser., vol. 176, (1992), Cambridge Univ. Press Cambridge), 145-178 · Zbl 0751.55004
[31] Greenlees, J. P.C.; Shipley, B., An algebraic model for free rational G-spectra for connected compact Lie groups G, Math. Z., 269, 1-2, 373-400, (2011) · Zbl 1230.55008
[32] Greenlees, J. P.C.; Shipley, B., Fixed point adjunctions for equivariant module spectra, Algebr. Geom. Topol., 14, 3, 1779-1799, (2014) · Zbl 1297.55013
[33] Haynes, M., Finite localizations, Bol. Soc. Mat. Mexicana (2), 37, 1-2, 383-389, (1992), Papers in honor of José Adem (Spanish) · Zbl 0852.55015
[34] Hodgkin, L., The equivariant Künneth theorem in K-theory, (Topics in K-Theory. Two Independent Contributions, Lecture Notes in Math., vol. 496, (1975), Springer Berlin), 1-101
[35] Hopkins, M.; Lurie, J., Ambidexterity in \(K(n)\)-local stable homotopy theory, (2013), Available at:
[36] Hopkins, M. J.; Kuhn, N. J.; Ravenel, D. C., Generalized group characters and complex oriented cohomology theories, J. Amer. Math. Soc., 13, 3, 553-594, (2000), (electronic) · Zbl 1007.55004
[37] Hovey, M., Model categories, Mathematical Surveys and Monographs, vol. 63, (1999), American Mathematical Society Providence, RI · Zbl 0909.55001
[38] Hovey, M.; Palmieri, J. H.; Strickland, N. P., Axiomatic stable homotopy theory, Mem. Amer. Math. Soc., 128, 610, (1997), x + 114 · Zbl 0881.55001
[39] Illman, S., The equivariant triangulation theorem for actions of compact Lie groups, Math. Ann., 262, 4, 487-501, (1983) · Zbl 0488.57014
[40] Jeanneret, A.; Osse, A., The Eilenberg-Moore spectral sequence in K-theory, Topology, 38, 5, 1049-1073, (1999) · Zbl 0922.55010
[41] Joachim, M., Higher coherences for equivariant K-theory, (Structured Ring Spectra, London Math. Soc. Lecture Note Ser., vol. 315, (2004), Cambridge Univ. Press Cambridge), 87-114 · Zbl 1070.19007
[42] Lewis, L. G.; May, J. P.; Steinberger, M.; McClure, J. E., Equivariant stable homotopy theory, Lecture Notes in Mathematics, vol. 1213, (1986), Springer-Verlag Berlin, With contributions by J.E. McClure · Zbl 0611.55001
[43] Lurie, J., A survey of elliptic cohomology, (Algebraic Topology, Abel Symp., vol. 4, (2009), Springer Berlin), 219-277 · Zbl 1206.55007
[44] Lurie, J., Higher topos theory, Annals of Mathematics Studies, vol. 170, (2009), Princeton University Press Princeton, NJ · Zbl 1175.18001
[45] Lurie, J., DAG XII: proper morphisms, completions, and the Grothendieck existence theorem, (2011), Available at:
[46] Lurie, J., DAG XIII: rational and p-adic homotopy theory, (2011), Available at:
[47] Lurie, J., Spectral schemes, (2011), Available at:
[48] Lurie, J., Higher algebra, (2016), Available at:
[49] Mandell, M. A., Equivariant symmetric spectra, (Homotopy Theory: Relations with Algebraic Geometry, Group Cohomology, and Algebraic K-Theory, Contemp. Math., vol. 346, (2004), Amer. Math. Soc. Providence, RI), 399-452 · Zbl 1074.55003
[50] Mandell, M. A.; May, J. P., Equivariant orthogonal spectra and S-modules, Mem. Amer. Math. Soc., 159, 755, (2002), x + 108 · Zbl 1025.55002
[51] Mathew, A., The Galois group of a stable homotopy theory, Adv. Math., 291, 403-541, (2016) · Zbl 1338.55009
[52] Mathew, A., The homology of tmf, Homology, Homotopy Appl., 18, 2, 1-29, (2016)
[53] Mathew, A.; Meier, L., Affineness and chromatic homotopy theory, J. Topol., 8, 2, 476-528, (2015) · Zbl 1325.55004
[54] Mathew, A.; Naumann, N.; Noel, J., Derived induction and restriction theory, (2015), Available at:
[55] May, J. P., Equivariant homotopy and cohomology theory, CBMS Regional Conference Series in Mathematics, vol. 91, (1996), Published for the Conference Board of the Mathematical Sciences, Washington, DC, With contributions by M. Cole, G. Comezaña, S. Costenoble, A.D. Elmendorf, J.P.C. Greenlees, L.G. Lewis Jr., R.J. Piacenza, G. Triantafillou, and S. Waner · Zbl 0890.55001
[56] May, J. P., A concise course in algebraic topology, Chicago Lectures in Mathematics, (1999), University of Chicago Press Chicago, IL · Zbl 0923.55001
[57] McLeod, J., The kunneth formula in equivariant K-theory, (Algebraic Topology, Waterloo, 1978, Proc. Conf., Univ. Waterloo, Waterloo, Ont., 1978, Lecture Notes in Math., vol. 741, (1979), Springer Berlin), 316-333
[58] Milnor, J. W.; Stasheff, J. D., Characteristic classes, (Number, Annals of Mathematics Studies, vol. 76, (1974), Princeton University Press) · Zbl 0298.57008
[59] Nishida, G., The transfer homomorphism in equivariant generalized cohomology theories, J. Math. Kyoto Univ., 18, 3, 435-451, (1978) · Zbl 0408.57027
[60] Pittie, H. V., Homogeneous vector bundles on homogeneous spaces, Topology, 11, 199-203, (1972) · Zbl 0229.57017
[61] Popesco, N.; Gabriel, P., Caractérisation des catégories abéliennes avec générateurs et limites inductives exactes, C. R. Acad. Sci. Paris, 258, 4188-4190, (1964) · Zbl 0126.03304
[62] Quillen, D., The Adams conjecture, Topology, 10, 67-80, (1971) · Zbl 0219.55013
[63] Quillen, D.; Quillen, D., The spectrum of an equivariant cohomology ring. II, Ann. of Math. (2), Ann. of Math. (2), 94, 573-602, (1971) · Zbl 0247.57013
[64] Riehl, E., Categorical homotopy theory, New Mathematical Monographs, vol. 24, (2014), Cambridge University Press Cambridge · Zbl 1317.18001
[65] Rognes, J., Galois extensions of structured ring spectra. stably dualizable groups, Mem. Amer. Math. Soc., 192, 898, (2008), viii + 137 · Zbl 1166.55001
[66] Schwede, S., Global homotopy theory, (2015), Preliminary version available at:
[67] Schwede, S.; Shipley, B. E., Algebras and modules in monoidal model categories, Proc. Lond. Math. Soc. (3), 80, 2, 491-511, (2000) · Zbl 1026.18004
[68] Segal, G., Equivariant K-theory, Publ. Math. Inst. Hautes Études Sci., 34, 129-151, (1968) · Zbl 0199.26202
[69] Segal, G., The representation ring of a compact Lie group, Publ. Math. Inst. Hautes Études Sci., 34, 113-128, (1968) · Zbl 0209.06203
[70] Snaith, V. P., On the kunneth formula spectral sequence in equivariant K-theory, Proc. Cambridge Philos. Soc., 72, 167-177, (1972) · Zbl 0238.18005
[71] tom Dieck, T., Transformation groups, De Gruyter Studies in Mathematics, vol. 8, (1987), Walter de Gruyter & Co. Berlin · Zbl 0611.57002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.